Vermont, 2012

Hail and Damaging Wind in Vermont, August 4, 2012

August 4, 2012 · NWS BTV · 3 events in 1 county or zone

A weak disturbance traveled along a warm frontal boundary that was moving across southern Vermont on August 4th. A few scattered thunderstorms developed during the afternoon as this warm front crossed Rutland county with one storm that produced isolated severe weather in Wallingford and Clarendon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak disturbance traveled along a warm frontal boundary that was moving across southern Vermont on August 4th. A few scattered thunderstorms developed during the afternoon as this warm front crossed Rutland county with one storm that produced isolated severe weather in Wallingford and Clarendon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT SAT AUG 4 2012

.SYNOPSIS...
A WEAK WARM FRONT WILL LIFT NORTH ACROSS OUR FORECAST AREA
TODAY....PRODUCING FEW TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. LATE SUNDAY INTO SUNDAY NIGHT A STRONG COLD FRONT
WILL CROSS THE REGION...PRODUCING SHOWERS AND THUNDERSTORMS AHEAD
OF IT...SOME OF WHICH MAY BECOME STRONG TO SEVERE. HIGH PRESSURE
WILL THEN BUILD OVER THE REGION UNTIL ANOTHER COLD FRONT CROSSES
THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 133 PM EDT SATURDAY...TWEAKED THE CLOUD FORECAST AT THE 130
PM UPDATE, OTHERWISE FORECAST LOOKED VERY GOOD WITH RAIN CHANCES
RAMPING UP TO CHANCE CATEGORY MAINLY OVER HIGHER TERRAIN LATER
THIS AFTERNOON.

PREVIOUS DISCUSSION FOLLOWS...A WEAK WARM FRONT WILL TRAVEL
NORTHWARD ACROSS THE REGION TODAY. DIURNAL HEATING...SOUTHERLY
FLOW FILTERING WARM...MOIST AIR WILL INCREASE INSTABILITY TO 1000
TO 2000 J/KG TODAY. THIS WILL BE ENOUGH TO PRODUCING SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON. FEW OF
THESE STORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND SMALL
HAIL. 700 MB FLOW SUGGESTS STORMS WILL MOVE FROM SW TO NE AT 15
TO 20 MPH. THESE STORMS COULD ALSO HAVE HEAVY DOWNPOURS AND LEAD
TO LOCALIZED MINOR FLOODING. STORMS WILL BEGIN TO DISSIPATE WITH
THE ONSET OF NOCTURNAL COOLING...WHILE THE WARM FRONT WILL ALSO
WEAKEN NORTH OF THE AREA.

AS STATED BEFORE WARM AIR WILL CONTINUE ACROSS THE NORTH COUNTRY
WITH DEWPOINTS IN THE MID 60S. MAX TEMPS FOR TODAY IN THE UPPER
80S TO LOW 90S. IN THE ST LAWRENCE VALLEY...HEAT INDICES WILL BE
UP IN THE UPPER 90S...BUT EXPECT IT TO REMAIN BELOW ADVISORY
CRITERIA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 228 PM EDT SATURDAY...ACTIVE CONVECTIVE PERIOD STILL
APPEARS LIKELY SUNDAY AND SUNDAY NIGHT. UPPER LEVEL TROUGH WILL
APPROACH THE REGION DURING THE AFTERNOON AND EVENING HOURS AND
THE AREA WILL BE INFLUENCED BY THE RIGHT ENTRANCE REGION OF THE
UPPER JET. IN THE LOW LEVELS INCREASING MOISTURE (PWAT VALUES OF
AROUND 2") AND TEMPERATURES RISING WELL INTO THE 80S WILL CREATE
CAPE VALUES OF AROUND 1000 J/KG. CLOUD COVER AND WARMING MID
LEVELS ARE EXPECTED TO LIMIT ANY FURTHER CAPE DEVELOPMENT.
HOWEVER IF SKIES CAN CLEAR GREATER THAN CURRENT THINKING...CAPE
VALUES COULD BE HIGHER. AS UPPER TROUGH NEARS THE REGION...WINDS
WILL INCREASE OUT OF THE SOUTH AND 0-1KM AND 0-6KM SHEAR VALUES
ARE EXPECTED TO BE ON THE ORDER OF AROUND 30 KNOTS...LARGELY UNI-
DIRECTIONAL FROM THE SOUTHWEST. SOME OF THESE WINDS WILL LIKELY
MIX DOWN DURING MAX HEATING AND CREATE A GUSTY DAY AHEAD OF ANY
CONVECTION WITH SOME 30-40 MPH GUSTS POSSIBLE. SURFACE COLD FRONT
WILL ALSO APPROACH THE REGION...HOWEVER IT IS NOT EXPECTED TO
PASS UNTIL AFTER SUNSET...GENERALLY 00-06Z...IF NOT SLIGHTLY
LATER...FROM WEST TO EAST. GIVEN INSTABILITY AND THUNDERSTORM
INITIATION EXPECTED DURING MAX HEATING...AS WELL AS TIMING OF THE
COLD FRONT...THE GREATEST THREAT FOR ANY SEVERE WEATHER APPEARS
TO BE ACROSS NORTHERN NEW YORK. STRONG STRAIGHT-LINE WIND GUSTS
AND HEAVY RAIN WILL LIKELY BE THE PRIMARY THREATS. HAIL THREAT
WILL BE LIMITED BY HIGH FREEZING/WET BULB ZERO HEIGHTS AND LACK
OF CAPE IN THE HAIL GROWTH ZONE. AS CONVECTION ENTERS VERMONT
LATER IN THE DAY...INSTABILITY IS EXPECTED TO BE LESSENING AND
STORMS WILL LIKELY BECOME MORE ELEVATED. THUS THE SEVERE THREAT
SHOULD BECOME MORE ISOLATED...WITH HEAVY RAIN BECOMING THE MAIN
THREAT OVERNIGHT.

TO SUMMARIZE...EXPECTING SHOWERS/THUNDERSTORMS TO DEVELOP ON
SUNDAY...PRIMARILY BETWEEN 18Z SUNDAY AFTERNOON AND 09Z SUNDAY
NIGHT...WITH THE GREATEST SEVERE THREAT OF WINDS AND HEAVY RAIN
BETWEEN 21Z AND 03Z...ESPECIALLY ACROSS NEW YORK.

FOR SUNDAY NIGHT...COLD FRONT WILL PASS THROUGH THE REGION LATE
WITH SHOWERS AND SCATTERED THUNDERSTORMS TAPERING OFF BY MORNING.
WITH CLOUD COVER AND MOISTURE...TEMPERATURES NOT LIKELY TO FALL
ALL THAT MUCH...GENERALLY INTO THE 60S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 330 PM EDT SATURDAY...FRONT CONTINUES TO MOVE EAST OF THE
FORECAST AREA ON MONDAY AND CHANCE FOR SHOWERS IN THE FAR EAST
WILL END IN THE MORNING HOURS. SURFACE HIGH WILL THEN RIDGE INTO
THE AREA AND REMAIN THROUGH WEDNESDAY WITH DRY WEATHER EXPECTED
THROUGH THAT PERIOD. FROM WEDNESDAY NIGHT ONWARD WEATHER PATTERN
BECOMES MORE UNSETTLED FOR THE NORTH COUNTRY. WEDNESDAY NIGHT A
WEAK SHORTWAVE WILL MOVE ACROSS THE REGION AND HAVE MENTIONED
CHANCE FOR SHOWERS WITH THIS FEATURE...ESPECIALLY ACROSS THE
NORTHERN ZONES. A MORE ROBUST SYSTEM WILL APPROACH DURING THE
FRIDAY THROUGH SATURDAY TIME FRAME. A LOW PRESSURE SYSTEM WILL
MOVE OVER THE REGION...VERY SLOWLY. HAVE MENTIONED 40 POPS AT
THIS TIME. GFS AND ECMWF GENERALLY IN GOOD AGREEMENT THROUGH THE
PERIOD. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM FORECAST.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR THROUGH THE PERIOD. ADDED VCTS CB THIS
AFTERNOON FOR KMPV/KSLK WHERE EXPECT SCATTERED THUNDERSTORMS OVER
HIGHER TERRAIN. WILL HAVE TO WAIT AND AND AMEND AS NEEDED FOR
INDIVIDUAL STORMS. OTHERWISE SCATTERED CLOUDS AND UNRESTRICTED
VSBY. LATER FORECASTS MAY NEED TO ADD VISIBILITY RESTRICTIONS AND
FOG OVERNIGHT FOR TAF POINTS THAT RECEIVE RAINFALL, BUT AT THE
MOMENT PROBABILITIES TOO LOW TO PUT IT IN. ANY FOG WOULD OCCUR
AFTER 03Z.

OUTLOOK 12Z SUNDAY THROUGH WEDNESDAY...MAINLY VFR THROUGH MIDDAY
SUNDAY.

THE APPROACH OF A COLD FRONT FROM THE GREAT LAKES WILL LEAD TO
WIDESPREAD CONVECTION LATE SUNDAY THROUGH SUNDAY NIGHT. A FEW OF
THE STRONGER STORMS SUNDAY AFTERNOON/EVENING HAVE THE POTENTIAL
TO PRODUCE PERIODS OF IFR CONDITIONS. CHANCE OF GUSTY WINDS WITH
THUNDERSTORMS AS WELL.

COOLER AND DRIER AIR ARRIVES ON MONDAY WITH MAINLY VFR CONDITIONS
ANTICIPATED MONDAY INTO WEDNESDAY AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE REGION.

&&

.MARINE...
LIGHT AND VARIABLE WINDS THIS MORNING WILL INCREASE OUT OF THE
SOUTH AT 5 TO 15 KNOTS DURING THE DAY TODAY...WITH WAVE HEIGHTS
AROUND 1 FOOT OR LESS. WINDS WILL INCREASE SATURDAY NIGHT AND
ESPECIALLY ON SUNDAY WITH STRONG SOUTH WINDS FROM 20 TO 30 KNOTS
ANTICIPATED. THIS WILL CAUSE WINDS TO BUILD TO 1 TO 3 FEET
TONIGHT AND CONTINUE TO BUILD TO 2 TO 4 FEET BY SUNDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...KGM/NEILES
NEAR TERM...HANSON
SHORT TERM...MUCCILLI
LONG TERM...NEILES
AVIATION...HANSON
MARINE...WFO BTV
Hazardous weather outlook, Aug 4, 4:27 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
527 AM EDT SAT AUG 4 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-050930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
527 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
NORTH COUNTRY...AND ESPECIALLY OVER THE HIGHER TERRAIN. A FEW OF
THESE THUNDERSTORMS MAY BECOME STRONG...PRODUCING GUSTY WINDS AND
SMALL HAIL. THESE STORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CONDITIONS CONTINUE TO REMAIN FAVORABLE FOR STRONG TO POSSIBLY
SEVERE STORMS SUNDAY AFTERNOON AND NIGHT. A STRONG COLD FRONT
WILL MOVE INTO NORTHERN NEW YORK LATE IN THE DAY AND EXIT EASTERN
VERMONT BY MONDAY MORNING. THE AIR MASS WILL BECOME INCREASINGLY
UNSTABLE ACROSS THE NORTH COUNTRY AHEAD OF THE COLD FRONT AND
WILL ENHANCE THE POTENTIAL FOR NUMEROUS THUNDERSTORMS AHEAD OF
THE FRONT. SOME OF THE STORMS MAY BE STRONG OR SEVERE...PRODUCING
HAIL AND STRONG WINDS. IN ADDITION...VERY HEAVY RAINFALL IS
EXPECTED WHICH COULD LEAD TO ISOLATED FLASH FLOODING LATE SUNDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AFTERNOON INTO
SUNDAY NIGHT.

In the hours before

Special weather statement, Aug 4, 1:53 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
253 PM EDT SAT AUG 4 2012

VTZ011-012-018-019-042000-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
253 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN RUTLAND...SOUTH
CENTRAL ADDISON AND WEST CENTRAL WINDSOR COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST CLARENDON...
MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RUTLAND...CENTER RUTLAND...MENDON...EAST PITTSFORD...GIFFORD WOODS
STATE PARK...PITTSFORD...CHITTENDEN...FLORENCE...HOLDEN...
PITTSFIELD...STOCKBRIDGE...

LAT...LON 4384 7305 4380 7267 4338 7273 4344 7313

MUCCILLI
Local storm report, Aug 4, 2:16 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             NORTH CLARENDON         43.57N  72.97W
08/04/2012  E0.50 INCH       RUTLAND            VT   PUBLIC

            HALF INCH HAIL AND WIND GUSTS TO 40 MPH

&&

EVENT NUMBER BTV1200363

MUCCILLI

The radar

The Burlington radar (KCXX), 116 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
August 4, 2:48 PM EST
Where
Rutland County, Wallingford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.480, -72.980

Two 8 to 10 inch diameter trees downed by thunderstorm winds.

Hail, Rutland

When
August 4, 3:05 PM EST
Where
Rutland County, Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
43.520, -72.970

Hail ranging from dime to quarter size fell in Clarendon.

Hail, Rutland

When
August 4, 3:10 PM EST
Where
Rutland County, 0.5 mi W of East Clarendon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.520, -72.940

Dime to penny size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398870, 398867, 398869.